Alabama, 2008

Hail and Damaging Winds in Alabama, January 8, 2008

January 8, 2008 · NWS BMX · 4 events in 2 counties and zones

A line of thunderstorms along an advancing cold front brought isolated severe thunderstorms to northwestern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms along an advancing cold front brought isolated severe thunderstorms to northwestern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 8, 6:52 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 8, 6:52 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CST TUE JAN 8 2008

.UPDATE...FOR DISCUSSION.

&&

.DISCUSSION...

WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF
THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS
ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM.

HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH
#11.

COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT.  MODELS
INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME
HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA.  FOR TONIGHT WILL
FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST
AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST.  FRONT IS EXPECTED
TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO
INCREASING 850 MB SOUTHERLY FLOW.  WILL NEED TO KEEP A CHANCE OF
SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE
SPREADS NORTHWARD.

&&

.AVIATION...00Z TAF DISCUSSION.
COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT
ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH
03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED
THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED
THUNDERSTORMS EAST.  CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR
CONDITIONS EXPECTED ALL SECTIONS BY 05Z.  AT MGM AND TOI EXPECT LOW
CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z.
CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR
EXPECTED AGAIN AFTER 16Z.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CST TUE JAN 8 2008

ALZ011>015-017>050-100041-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
641 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A
DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL
WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A
THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE
ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND
STRONGER STORM SYSTEM PUSHES THROUGH THE AREA.  CONTINUED
UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY
TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY ON THURSDAY.

16

The radar

The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lamar

When
January 8, 7:08 PM CST
Where
Lamar County, 0.67 mi S of Millport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.560, -88.081

Hail, Fayette

When
January 8, 7:20 PM CST
Where
Fayette County, 5.01 mi SSE of Belk
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.583, -87.898

One inch hail was reported at the intersection of AL-159 and CR-1, south of the city of Fayette.

Thunderstorm Wind, Fayette

When
January 8, 7:20 PM CST
Where
Fayette County, 0.8 mi NW of Covin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.689, -87.888

Trees were blown down across AL-96 near the Covin community, blocking both lanes of traffic.

Thunderstorm Wind, Fayette

When
January 8, 7:30 PM CST
Where
Fayette County, 2.68 mi S of Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.642, -87.836

A couple of trees were blown down along AL-171, south of Fayette.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76495, 76496, 76497, 76498.